MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO2 CATHETER WITH SHERLOCK TLS TECHNOLOGY 5F MAXIMAL BARRIER TRAY WI; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC SOLO2 CATHETER WITH SHERLOCK TLS TECHNOLOGY 5F MAXIMAL BARRIER TRAY WI; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 9295108D
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a break in the stylet was confirmed and the cause appears to be use related.One a 5 fr d/l powerpicc solo was received in two segments.The proximal segment contained blood residue in the extension legs.The d/l tubing extended 7.1cm from the distal end of the bifurcation.The distal catheter segment consisted of a 38cm segment of 5fr d/l tubing.The tls stylet was received in two segments.There was a break in the magnetic section of the stylet wire.The break appears to be an intra-magnet break.The polyimide tubing and shrink tubing appear strained and slightly deformed at the break.The proximal segment of the stylet was received in the t-lock extension set.The stylet extended 49cm from the distal end of the stylet funnel.The distal segment of the stylet was 4.1cm in length.The combined length of the magnetic sections was 2.1¿, which is within specification.It was reported that the sherlock showed the picc turning back on itself in the axilla during placement.At that time, it was reported that a second wire was advanced down the other lumen of the picc to straighten the catheter and stylet.It was this inadvertent malposition of the catheter during placement, resulting in a sharp bend, that most likely caused the stylet to break.Evidence of bending was observed in the stylet.A kink was noted in the proximal stylet segment 2.7cm proximal to the break site and the magnetic section of the stylet was curved just proximal to the break site.The break in the magnet from bending stresses may have initiated the tear in the strained stylet tubing.Reassembling the stylet within the catheter and joining the distal ends of the catheter and stylet together with their respective proximal segments showed that the stylet tip would be located 3.1cm within the distal tip of the catheter.It is unknown if the stylet was retracted further through the t-lock extension set after placement.The product ifu cautions, ¿ensure that the stylet tip remains inside and within 1cm from the end of the catheter tip.Failure to do so could result in catheter malposition.¿ a lot history review (lhr) of rezl2327 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(4) 2016 - it was reported by the complainant, "attempted placement of picc in the patient's cephalic vein.Sherlock appeared to show picc turning back on itself in the axilla.Health professional advanced a second wire down the other lumen to resolve the malposition.The picc straightened out.When attempting to withdraw the sherlock stylet (the sherlock icon on the screen did not move).Magnet tip was missing from the stylet, withdrew the picc and found the magnet tip still in the picc.Doctor compared the stylet in question to another stylet from the same lot and determined that they had retrieved the entire stylet, no harm to the patient.".

Brand Name
POWERPICC SOLO2 CATHETER WITH SHERLOCK TLS TECHNOLOGY 5F MAXIMAL BARRIER TRAY WI
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5564443
Report Number3006260740-2016-00159
Device Sequence Number965588
Product Code LJS
UDI-Device Identifier00801741035760
UDI-Public(01)00801741035760(17)170630(10)REZL2327
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 03/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2017
Device Catalogue Number9295108D
Device Lot NumberREZL2327
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2016
Initial Report FDA Received Date04/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1